Maryland, 2023

Hail and Damaging Wind in Maryland, April 6, 2023

April 6, 2023 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 6, 3:10 PM EST, 3 hours earlier.

Area forecast discussion, Apr 6, 3:10 PM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
410 PM EDT Thu Apr 6 2023

.SYNOPSIS...
A strong cold front approaches from the west late this afternoon,
and pushes south through the area this evening and overnight,
bringing showers and scattered thunderstorms. Strong high
pressure builds north of the area Friday into Saturday, with
unsettled conditions and very cool temperatures. Dry weather
arrives for Easter, with a warming trend developing next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 305 PM EDT Thursday...

Severe Tstm Watch issued through 10 PM EDT for much of Virginia
and lower Maryland.

The latest WX analysis indicates ~995mb sfc low pressure occluded
across James Bay in N Ontario, with a secondary area of low
pressure moving rapidly off to the NE into northern New England.
The associated cold front trails back to the SW down along the
Appalachians. Aloft, an upper level ridge is in place from the
FL peninsula to the Carolina coast, with the upper low co-located
with the occluded sfc low near James/Hudson Bay. A warm and moderate
humid airmass is in place locally under deep layered SW flow.
SPC mesoanalysis indicates ~1000 J/Kg across most of the CWA. A
cluster of storms has developed along the mountains from NC
into SW VA and we are now seeing some isolated cells developing
locally and expect the coverage to increase over the next few
hrs as the front drifts E and instability continues to increase
over the local area. Temperatures are ranging from the lower to
mid 80s over most of the region, with the exception of locally
cooler conditions at the immediate coast of the eastern shore.

Overall, the forecast for late this aftn into tonight remains
mostly intact but have delayed the onset of PoPs 1-2 hrs across
far SE VA and NE NC given the slower arrival and development of
storms thus far. The SVR Tstm Watch covers the area where the
highest amounts of ML CAPE will be present late this aftn/evening
(mainly from along the I-85 corridor in south central VA NE
across central VA and to the northern Neck and MD eastern shore)
This is also along where the upper level heights will be slowly
falling as deep layer shear increases. Thus, the greatest
threat exists for a few strong to severe storms (possibly in the
form of discrete cells initially). Damaging winds will be the
primary threat (though some large hail will be possible in the
strongest updrafts as mid level lapse rates increase to around
6.5C/Km). The front is expected to slow down this evening as it
becomes nearly parallel to the SW flow aloft. For this reason,
along with the stronger ridge and at least some of a CAP
remaining stronger across the SE, expect less of a severe threat
into far SE VA and NE NC. The storms will likely become more of
a line along the front as it drops into SE VA well after
sunset. The severe threat will tend to diminish after about
01-02Z (9-10pm EDT), though still expect gusty N winds to be
enhanced down the Bay into Hampton Roads through midnight or a
little later.

Tstms will generally be done after midnight except across the
far south, but rain will persist over the southern 1/2 of the
area through Fri morning (with a chance for light rain across
the north). Lows early Fri morning mainly in the upper 40s to
around 50 inland, low 50s SE coast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 350 PM EDT Thursday...

Fri will be much cooler with lingering low clouds and high
chances for periods of overrunning moisture. The airmass dries
out enough in the low levels for just a chance for rain across
the north, but rain will be likely to categorical over southern
VA and NE NC where an additional 0.50"+ or rainfall is expected
through Fri evening, as additional weak shortwaves cross along
the slow moving frontal boundary. After very warm WX the past 2
days, expect highs only in the 50s on Friday, with readings
likely falling into the upper 40s during the aftn along and S
of I-64.

Models remain in fairly good agreement with low pressure
initially as an inverted trough from the eastern Gulf of Mexico
Sat morning, shifting to off the SE US coast later Sat and Sat
night. An upper trough dives SE from Canada and the Great Lakes
Sat night/early Sunday morning and this will bring an end to
the rain by Sunday morning across the local area (other than a
slight chc across NE NC through midday Sunday). For Sat, will
continue with likely to categorical PoPs across far southern VA
and NE NC, with mainly dry conditions over the N (though still
mostly cloudy even over the N). Remaining quite cool Sat with
highs only in the upper 40s to low 50s for the entire area.
Clearing out from NW to SE Sun morning, with a mainly dry day
with partly-mostly sunny conditions N and partly to mostly
cloudy SE. Still cool, but warmer than Fri-Sat w/ highs in the
upper 50s to lower 60s well inland and in the 50s along the
coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 405 PM EDT Thursday...

The consensus has trended stronger

Models have trended farther south with strong high pressure
(>1030mb) to build into the region Sun night/Monday and then
more or less remaining in place through the mid to late week
period. Given the strength of the high, expect cold nights to
prevail both Sun night/Mon and again Mon nigh/Tue. Think there
is a good chance for a light freeze into the piedmont Sun
night/Mon (with lows into the mid 30s across much of the
remainder of the area away from the water). Still cool, but
trending a few degrees warmer Mon with highs into the lower-mid
60s inland, with 50s to around 60F at the coast. Mostly clear
Mon night with lows in the 30s to lower 40s, followed by highs
Tue into the mid 60s to lower 70s. Remaining dry and mostly
clear Tue night through Thursday, with temperatures warming
through the 70s Wed, and into the upper 70s to lower 80s Thu.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

VFR conditions this aftn across the region as we are still well
in advance of a cold front approaching from the W. Winds are
generally from the SW at 10-15kt with occasional gusts to ~20kt.
Appears that the high cloud cover has been limiting instability
to some extent which will likely lead to a later development of
any pop up showers/tstms this aftn in the warm sector. With this
in mind, confidence in having prevailing tstms before 00Z was
too low to have in any of the TAFs. Have included VCTS wording
at RIC earliest, spreading to SBY,PHF at 23Z, and ORF starting
at 00Z. Otherwise, the front looks to shift winds from S/SW to
N/NE sometime between 02-04Z (except not until after 06Z at
ECG). Brief IFR conditions both in CIGs and VSBYs w/ heavy
downpours are likely but enough dry air does look to push south
that flight restrictions improve back to MVFR before 12Z/7. It
will also become rather windy near the coast (ORF/ECG) overnight
and through Fri aftn with gusts to 25kt+.

Outlook: Behind the cold front, periods of light to moderate
rain and degraded flight conditions are likely to continue over
southern VA and NE NC later Friday, and potentially pushing
back N into central VA late Fri and Saturday. VFR conditions
return Sunday into Monday as high pressure builds into the area.

&&

.MARINE...
As of 400 PM EDT Thursday...

A cold front is poised to the west of the local area along and just
east of the Appalachians. High pressure remains offshore, ridging
into the northern Gulf Coast. Winds over the waters have become SSW
10-15 kt with gusts to 20 kt ahead of the cold front. Waves are 1-2
ft with seas around 3 ft.

Showers and thunderstorms are possible later this afternoon and
especially this evening. Severe thunderstorm watch 131 (in effect
until 10pm) covers the bay north of New Point Comfort and the York,
Rappahannock, and upper James Rivers. Marine zones 650 and 652 north
of Wachapreague are also included in the severe watch. Mariners can
expect locally enhanced winds/waves/seas in and around strong to
severe storms this evening. Convection will tend to sink south and
east late this evening while weakening as it propagates into NC
around midnight. The cold front will follow the showers and storms
with winds turning N and increasing to 15-20 kt with gusts to 25 kt
in the bay, lower James, and eventually Currituck Sound as high
pressure builds into the region. Added the lower James to the SCA
headlines as well as the Atlantic coastal waters south of Cape
Charles Light. Elevated winds last into early Friday afternoon
before dropping off from N to S. A relative lull is expected Friday
night into early Saturday before the gradient tightens again as low
pressure develops off the NC coast while high pressure remains to
our north. The strongest winds (20-30 kt) will likely be confined to
the SE marine zones, basically the southern third of the Ches Bay
and adjacent offshore waters/Currituck Sound. Local wind
probabilities are not supportive of Gales at this time but minor
model discrepancies regarding the strength and location of low
pressure could result in the stronger gradient moving into the local
waters.

Extended fetch of ENE winds offshore will result in building seas
this weekend. Seas and winds are forecast to peak Sunday morning
with 7-9 ft S and 4-7 ft N. Seas slowly subside but remain above SCA
levels well into next week. Waves in the Ches Bay build to 2-4 ft
tonight behind the front but fall back to 1-3 ft Friday afternoon. 3-
5 ft waves are likely for the southern bay into early next week.

&&

.TIDES/COASTAL FLOODING...
As of 935 PM EDT Wednesday...

Persistent NE flow will allow for building tides through the
weekend, especially on the western side of the Ches Bay and
along the ocean-facing coast. At this time, high tides in these
locations are projected to reach Action Stage or low- end Minor
Stage by Saturday night.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 1 PM EDT Friday for
     ANZ630>632-634-638.
     Small Craft Advisory from 7 AM to 7 PM EDT Friday for ANZ633-
     656.
     Small Craft Advisory from 7 AM Friday to 4 AM EDT Saturday for
     ANZ658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...AJZ/LKB/MAM
MARINE...RHR
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 6, 2:18 PM EST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
318 PM EDT Thu Apr 6 2023

NCZ013>017-030>032-102-071930-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-
318 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ095>098-100-071930-
Northampton-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
318 PM EDT Thu Apr 6 2023

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Showers and embedded thunderstorms are expected to develop later
today, mainly after 6 pm, and then lasting through midnight. An
isolated strong to severe storm will be possible across the outlook
area. The primary threat will be from damaging wind gusts, but large
hail will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-099-509>525-071930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
318 PM EDT Thu Apr 6 2023

...SEVERE THUNDERSTORM WATCH 131 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Local storm report, Apr 6, 5:32 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     2 SW JETERSVILLE        37.27N 78.12W
04/06/2023                   AMELIA             VA   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF
            ROUTE 360 AND ROUTE 307 SOUTHWEST OF
            JETERSVILLE. TIME ESTIMATED FROM RADAR DATA.

&&

EI
Local storm report, Apr 6, 5:37 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
637 PM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     1 W WINTERHAM           37.37N 77.96W
04/06/2023                   AMELIA             VA   UTILITY COMPANY

            OVER 100 POWER OUTAGES DUE TO STORM JUST TO
            THE NORTH OF AMELIA COURT HOUSE. TIME
            ESTIMATED.

&&

EI
Special weather statement, Apr 6, 5:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
646 PM EDT Thu Apr 6 2023

VAZ066-067-062330-
Lunenburg VA-Nottoway VA-
646 PM EDT Thu Apr 6 2023

...Strong thunderstorms will impact portions of Lunenburg and
Nottoway Counties through 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spainville to near Keysville. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blackstone, Crewe, Victoria, Kenbridge, Nottoway, Lunenburg, Kells
Corner, Rehoboth, Spainville, North Wellville, Irby, Arvins Store,
Murdocks, Nutbush, The Falls, Plantersville, Wellville, Blevins
Corner, Pleasant Grove and Dominy Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3708 7844 3709 7838 3711 7836 3710 7828
      3712 7824 3716 7824 3725 7802 3719 7780
      3714 7790 3711 7790 3688 7826 3687 7845
      3689 7849
TIME...MOT...LOC 2245Z 262DEG 18KT 3721 7793 3697 7848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Zimmerman
Special weather statement, Apr 6, 5:54 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
654 PM EDT Thu Apr 6 2023

MDZ021-022-062345-
Dorchester-Wicomico-
654 PM EDT Thu Apr 6 2023

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WICOMICO AND
NORTHERN DORCHESTER COUNTIES...

At 654 PM EDT, a strong thunderstorm was located near Cambridge,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cambridge, Hurlock, Sharptown, Secretary, Vienna, University Of
Maryland Center For Environmental Studies, East New Market, Mardela
Springs, Galestown, Church Creek, Brookview, Eldorado, Lloyds,
Woolford, Bucktown and Linkwood.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Wakefield.

LAT...LON 3864 7571 3848 7570 3844 7568 3838 7621
      3851 7622 3852 7621 3854 7622 3853 7621
      3854 7620 3856 7622 3859 7622 3860 7613
      3858 7611 3859 7609 3857 7607 3858 7606
      3857 7603 3859 7599 3862 7598
TIME...MOT...LOC 2254Z 270DEG 21KT 3850 7612

SEYMOUR
Local storm report, Apr 6, 6:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
703 PM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 NNE DENARO            37.27N 77.97W
04/06/2023                   AMELIA             VA   DEPT OF HIGHWAYS

            TREE DOWNED ON ROUTE 614. TIME ESTIMATED
            FROM RADAR.

&&

MRD
Local storm report, Apr 6, 6:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
710 PM EDT THU APR 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 SSE KINSALE           38.00N 76.57W
04/06/2023                   NORTHUMBERLAND     VA   UTILITY COMPANY

            A FEW POWER OUTAGES DUE TO STORM NORTH OF
            CALLAO. TIME ESTIMATED.

&&

EI

The radar

The Dover AFB radar (KDOX), 82 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dorchester

When
April 6, 6:10 PM EST
Where
Dorchester County, Crapo
Measured
1.5 in hail
Reported by
Public
Coordinates
38.320, -76.130

Ping pong ball size hail was reported in Crapo.

Thunderstorm Wind, Wicomico

When
April 6, 6:50 PM EST
Where
Wicomico County, 2.13 mi SW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.400, -75.710

Tree was downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096485, 1096487.